Alert archive / Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 15, NWS Blacksburg, VA

May 16, 2020Alleghany County, Bath County, Virginia; Greenbrier County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at May 16, 2020, 8:44 PM EDT for Alleghany County, Bath County, Virginia; Greenbrier County, West Virginia. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2020, 8:44 PM EDT (00:44 UTC)
Expired
May 17, 2020, 12:45 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Alleghany County, VA, Bath County, VA, Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 8:53 PM EDTHEAVY RAIN 3.75Mountain Grove, VA.
May 16, 8:53 PM EDTHEAVY RAIN 3.75Mountain Grove, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WGUS51 KRNK 170044
FFWRNK
VAC005-017-WVC025-170445-
/O.NEW.KRNK.FF.W.0015.200517T0044Z-200517T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
844 PM EDT Sat May 16 2020

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Northern Alleghany County in west central Virginia...
  Bath County in west central Virginia...
  East central Greenbrier County in southeastern West Virginia...

* Until 1245 AM EDT.

* At 842 PM EDT, law enforcement reported that very heavy rainfall 
  on the order of up to 3 inches in the past one to two hours has 
  resulted in considerable flooding throughout Bath County. 
  Extensive flooding is reported in Hot Springs with mud slides and 
  debris flow from hillsides blocking U.S. Highway 220 in the area. 
  Virginia Highway 39 has been washed out and is closed near 
  Mountain Grove.  Flooding is reported in other areas around Warm 
  Springs and Hot Springs as well. Flash flooding is already 
  occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Law enforcement.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Covington...
  Clifton Forge...
  Warm Springs...
  Neola...
  Hot Springs...
  Lake Moomaw...
  Mountain Grove
  and Douthat State Park.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

This includes the following streams and drainages...
Little Back Creek, Thompson Creek, North Fork Anthony Creek, Spring
Branch and Cowpasture River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3822 7970 3821 7959 3819 7955 3782 7980
      3777 7985 3789 8032 3804 8016 3806 8011
      3806 7996 3811 7993 3813 7994 3816 7992
      3818 7992 3827 7979

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

RAB
1 follow-up statement
598 
WGUS71 KRNK 170223
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1023 PM EDT Sat May 16 2020

WVC025-170230-
/O.CAN.KRNK.FF.W.0015.000000T0000Z-200517T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenbrier WV-
1023 PM EDT Sat May 16 2020

...THE FLASH FLOOD WARNING FOR EASTERN GREENBRIER COUNTY IS 
CANCELLED...

Rainfall has decreased across the region and additional 
rainfall is expected to be light and not enough to renew the threat 
of flash flooding.  Thus, the Flash Flood Warning for eastern 
Greenbrier county has been cancelled. Please be alert for areas of 
remaining high water in low spots and poor drainage areas. Heed any 
road closures from law enforcement and other public officials.

LAT...LON 3822 7971 3820 7957 3819 7955 3782 7980
      3777 7985 3781 7999 3785 8018 3787 8016
      3799 8000 3811 7993 3813 7994 3817 7991
      3818 7992 3827 7979

$$

VAC005-017-170445-
/O.CON.KRNK.FF.W.0015.000000T0000Z-200517T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alleghany VA-Bath VA-
1023 PM EDT Sat May 16 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT FOR 
NORTHERN ALLEGHANY AND BATH COUNTIES IN WEST CENTRAL VIRGINIA...

At 1020 PM EDT, radar indicated that moderate to heavy rain and 
embedded thunderstorms continued across much of the warned area. 
Flash flooding and flooding has been reported at several 
locations within Bath County where over 3 inches of rain has 
fallen in the past 2-3 hours. Additional rainfall will simply 
aggravate the flooding situation. An additional 1 to 2 inches of 
rain is possible through midnight. Flash flooding is already 
occurring.

HAZARD...Flash flooding caused by showers and thunderstorms.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
Clifton Forge...
Warm Springs...
Hot Springs...
Lake Moomaw...
Douthat State Park...
Natural Well...
and Selma.

This includes the following streams and drainages...
Little Back Creek, Thompson Creek, Spring Branch, Cowpasture River
and Meadow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3822 7971 3820 7957 3819 7955 3782 7980
      3777 7985 3781 7999 3785 8018 3787 8016
      3799 8000 3811 7993 3813 7994 3817 7991
      3818 7992 3827 7979

FLASH FLOOD...OBSERVED
EXPECTED ADDITIONAL RAINFALL...1-2 INCHES IN 1 HOUR

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 16, 2:12 PM EDT, 6 hours 32 minutes earlier.

Area forecast discussion, May 16, 2:12 PM EDT, 6 hours 32 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
212 PM EDT Sat May 16 2020

.SYNOPSIS...
A cold front will drop south across the region this evening into
tonight and stall on Sunday. Low pressure over the Ohio Valley on
Sunday will push a cold front through our area on Monday as the low
moves slowly into the Carolinas by Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 212 PM EDT Saturday...

 A backdoor cold front will drop south across the region this
evening and stall tonight. The 18z SPC Mesoscale Analysis shows that
that Convective Available Potential Energy has climbed into the 500-
1000 J/Kg range. With heating and instability expect scattered
showers and thunderstorms to develop ahead and along the frontal
boundary this afternoon and continue into tonight. The HRRR, HiResW-
arw-east and NAM showed convection developing between 18z-22z. The
best chance will be across the north to northeastern portions of the
forecast area generally north of Highway 460. The Day One Convective
Outlook keeps us in general thunderstorms. Model data showed
northeast to east winds and a layer of stable air from the surface
to nearly 850MB tonight. Low clouds and fog will develop and spread
southwest overnight, especially along the east slopes of the
Blue Ridge. The best chances of fog will be where it rains this
afternoon. Low temperature tonight will range from the lower 50s
in the mountains to the lower 60s in the Piedmont. The
combination of a ridge over the East and a potential tropical
system off the southeast coast,the Appalachians will be in a
strengthening wedge Sunday. Scattered showers and isolated
thunderstorms will develop Sunday afternoon. High temperatures
Sunday will vary from the mid 60s in the northern mountains to
the mid 80s in the piedmont.

Confidence in Near term forecast is moderate.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 212 PM EDT Saturday...

Sunday night through Tuesday night our weather pattern will be
dominated by the influence of the slow approach and stall of an
upper level low pressure system. This system is expected to be over
the Chicago area Sunday night, and meander southeast and become
stalled over the Tennessee and Ohio Valley region. The position of
this low will allow for an increasing flow off the Gulf of Mexico
that will advect moisture into our region. The result will be a
three day stretch with abundant showers and some thunderstorms
during the day, and lesser amounts during the nighttime after we
lose the influence of diurnal convection. Temperatures during this
portion of the forecast will trend slightly cooler each day thanks
to the slow approach of the low.

One feature that may influence the above scenario is an area of low
pressure that is expected to head north along the East Coast.
Subsidence on the west side of this low could slow the approach of
the already slow moving upper low.

Confidence in the above scenario is moderate.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 212 PM EDT Saturday...

A broad upper low pressure center will start this portion of the
forecast period centered over the Tennessee and Ohio River Valleys.
From there, guidance paints various pictures as to the track and
speed at which this system passes over, or near our region. While
showing somewhat different tracks, the GFS and the European
solutions inch the low towards our location through Wednesday night,
and then it heads somewhat faster almost due north as a weaker upper
low or an open trough to either New England (per the GFS) or over
the Great Lakes (per the European). An upper ridge starts again to
build into the area for the start of the weekend into next week. The
Canadian solution is much more poky. It prefers a due east track for
the upper low with it not becoming centered over our region until
Friday evening. It picks up a little more speed heading into the
weekend, with the low heading eastward off the East Coast near the
Delmarva Peninsula. Per this solutions, a hint of upper ridging
starts to return to the area next Saturday night into next Sunday.

Our forecast will resemble more of a GFS/European blend with showers
and some storms likely to impact our region Wednesday through
Friday. Temperatures will be coolest Wednesday with the center of
the low closest to our region. Temperatures will begin to moderate
Thursday and continue that trend through the weekend as the low
departs and the ridge builds.

Confidence in the above portion of the forecast is moderate.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 134 PM EDT Saturday...

A cold front moving south through the Mid Atlantic region this
afternoon into tonight will spark showers and thunderstorms in
the moist, unstable air ahead of the front. HiRes models, along
with the RAP and NAM were in very good agreement with the
timing of the front. The front and wind shift to the east and
northeast will reach KLYH and KROA between 20Z/4PM and 23Z/7PM.
The best chance of a thunderstorm will be north of State highway
460.

There is some potential for wind gusts from the northeast up to
20 knots at KLYH immediately behind the front but confidence was
not enough to include in the TAF at this time.

Ceilings will lower after 00Z/8PM, reaching MVFR levels by
04Z/Midnight as far west as KLWB and KBLF. During the overnight
ceilings will be IFR to LIFR.

Low clouds will continue to spread into the region from the
northeast resulting in widespread MVFR/IFR ceilings into
Sunday.

Average confidence for ceilings, visibility and wind during the
taf period. Below average confidence on the occurrence of
thunderstorms at any specific TAF site.

Extended Aviation Discussion...

The combination of a deepening, very slow moving upper
low drifting into the region from the northwest Sunday night-Monday
and remaining well into next week will result in an extended
period of widespread rain, along with scattered showers and
thunderstorms. When not raining, MVFR drizzle, fog and low
clouds are likely Sunday through Tuesday. Sub-VFR conditions are
possible past Tuesday depending on how long the upper low
lingers in the area. If it lingers MVFR/IFR conditions will be
possible Wednesday and Thursday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/KK
NEAR TERM...KK
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/KK
Hazardous weather outlook, May 16, 2:36 PM EDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
236 PM EDT Sat May 16 2020

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-171845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
236 PM EDT Sat May 16 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms are possible Monday and Monday night along
with the potential for locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 16, 5:36 PM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
536 PM EDT Sat May 16 2020

WVZ508-162200-
Western Greenbrier-
536 PM EDT Sat May 16 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN GREENBRIER COUNTY...

At 535 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Leonard to Quinwood.
Movement was north at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Quinwood...
Duo...
and Bingham.

LAT...LON 3822 8036 3814 8036 3798 8078 3799 8077
      3799 8079 3801 8079 3801 8080 3809 8079
      3808 8071 3827 8044
TIME...MOT...LOC 2135Z 197DEG 9KT 3820 8037 3807 8070

RR
Special weather statement, May 16, 6:02 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
602 PM EDT Sat May 16 2020

WVZ508-162230-
Western Greenbrier-
602 PM EDT Sat May 16 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL GREENBRIER COUNTY...

At 601 PM EDT, a strong thunderstorm was located near Richwood,
moving north at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of
north central Greenbrier County.

LAT...LON 3824 8038 3811 8045 3809 8062 3812 8064
      3827 8044
TIME...MOT...LOC 2201Z 185DEG 10KT 3814 8056

RR
Special weather statement, May 16, 6:31 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
631 PM EDT Sat May 16 2020

VAZ046-047-162300-
Buckingham-Appomattox-
631 PM EDT Sat May 16 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL APPOMATTOX AND SOUTHWESTERN BUCKINGHAM COUNTIES...

At 631 PM EDT, a strong thunderstorm was located near Tower Hill, or
7 miles east of Bent Creek, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Buckingham...
Toga...
Andersonville...
and Tower Hill.

LAT...LON 3743 7874 3758 7882 3766 7861 3747 7852
TIME...MOT...LOC 2231Z 252DEG 18KT 3752 7870

RR
Special weather statement, May 16, 6:44 PM EDT, 2 hours before
Special Weather Statement
National Weather Service BLACKSBURG VA
644 PM EDT Sat May 16 2020

VAZ020-162315-
Bath-
644 PM EDT Sat May 16 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN BATH COUNTY...

At 644 PM EDT, a strong thunderstorm was located over Mountain Grove,
or 7 miles northwest of Warm Springs, moving northeast at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mountain Grove.

LAT...LON 3820 7969 3803 7985 3806 7996 3808 7995
      3810 7993 3811 7994 3813 7995 3814 7993
      3815 7992 3818 7992 3819 7990 3820 7989
      3825 7983 3825 7982
TIME...MOT...LOC 2244Z 202DEG 6KT 3812 7989

RR
Special weather statement, May 16, 7:15 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
715 PM EDT Sat May 16 2020

VAZ020-162345-
Bath-
715 PM EDT Sat May 16 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN BATH COUNTY...

At 715 PM EDT, a strong thunderstorm was located over Nimrod Hall, or
near Millboro, moving northeast at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Nimrod Hall.

LAT...LON 3793 7966 3796 7974 3809 7970 3803 7953
TIME...MOT...LOC 2315Z 204DEG 5KT 3798 7967

RR
Special weather statement, May 16, 7:16 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
716 PM EDT Sat May 16 2020

VAZ047-162345-
Buckingham-
716 PM EDT Sat May 16 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL BUCKINGHAM COUNTY...

At 716 PM EDT, a strong thunderstorm was located over Andersonville,
or 7 miles south of Buckingham, moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dillwyn...
Sheppards...
Andersonville...
and Toga.

LAT...LON 3736 7845 3735 7855 3736 7856 3737 7858
      3738 7858 3738 7859 3739 7858 3740 7859
      3738 7863 3739 7864 3742 7864 3742 7865
      3747 7866 3759 7845 3746 7838
TIME...MOT...LOC 2316Z 246DEG 7KT 3744 7859

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:00 PM EDTAreal Flood AdvisoryRNKBath3 hr
May 16, 9:52 PM EDTFlash Flood WarningRNKAlleghany, Bath, Rockbridge, City of Lexington4 hr
May 17, 12:43 AM EDTAreal Flood WarningRNKAlleghany, Bath3 hr
May 17, 1:47 AM EDTAreal Flood WarningRNKAlleghany, Bath, Rockbridge, City of Lexington118 min

Nearby

Flash Flood Warnings in Virginia, 2020Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.